Suboxone is beneficial in the treatment of opioid addiction, because it contains buprenorphine, which acts as a partial opioid agonist and occupies the same receptors in the brain that other opioids do. This effect reduces drug cravings and withdrawal. Suboxone also contains naloxone, which discourages people from misusing the medication.
While the active ingredients in Suboxone are beneficial, they can lead to side effects. One side effect that people may worry about when starting Suboxone is drowsiness. So, does Suboxone make you sleepy?
Will Suboxone Make You Feel Sleepy?
If you start to notice that Suboxone makes you sleepy, you are probably not alone. Sleepiness is listedas one of the side effects of Suboxone, and in clinical trials with patients taking Suboxone, 5% reported feeling sleepy when taking the medication.
Sedating Effects Of Buprenorphine
If you’re wondering, “Why does Suboxone make me sleepy?” the answer lies in the effects of this drug. Suboxone can act as a central nervous system depressant, meaning that it slows down brain activity and can lead to feelings of drowsiness.
Why You Feel Drowsy After Taking Suboxone
Suboxone can cause feelings of drowsiness and acts as a central nervous system depressant because it contains buprenorphine, which is a partial opioid agonist. This means that it occupies the body’s opioid receptors, which are the same receptors that are turned on when a person uses a drug like heroin or morphine. Buprenorphine activates these receptors to a lesser extent than other opioids, but it still produces some of the same effects.
When the opioid receptors are activated, they produce a sedative effect, which is why you can feel drowsy when on Suboxone. Beyond this, Suboxone is known to cause insomnia, which means you may have trouble sleeping while taking the medication. If your sleep is interrupted while taking Suboxone, you may feel drowsy during the day.